California, 2008

Strong Wind in California, August 31, 2008

August 31, 2008 · NWS VEF · 1 event in 1 county or zone

An approaching trough of low pressure brought locally high winds to southern Nevada and southeast California.

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An approaching trough of low pressure brought locally high winds to southern Nevada and southeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 31, 2:36 PM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 2:36 PM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT SUN AUG 31 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT AND MONDAY. WINDY CONDITIONS WILL
CONTINUE THIS EVENING AHEAD OF THE FRONT WHILE LIGHTER NORTHERLY
WINDS WILL DEVELOP BEHIND THE FRONT MONDAY AND MONDAY NIGHT. DRY
CONDITIONS WITH LIGHT WINDS CAN BE EXPECTED TUESDAY THROUGH FRIDAY
WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS.
&&

.SHORT TERM...SCATTERED TO BROKEN CUMULUS OVER LINCOLN AND MOHAVE
COUNTY THIS AFTERNOON BUT LIGHTNING STRIKES HAVE REMAINED OUTSIDE
THE CWA. CANNOT TOTALLY RULE OUT ISOLATED THUNDERSTORMS IN THOSE
AREAS EARLY THIS EVENING SO LEFT SOME MENTION IN THE FORECAST.
OTHERWISE DRY AIR REALLY MOVING IN WITH AN INCREASING SOUTHWEST TO
WEST FLOW AHEAD OF AN APPROACHING TROUGH AND COLD FRONT. AFTER THIS
EVENING...THE AIR MASS WILL BE DRY AND STABLE THROUGH WEDNESDAY.
WINDS ARE REACHING ADVISORY CRITERIA ACROSS INYO...ESMERALDA AND NYE
COUNTIES BUT HAVE NOT YET DEVELOPED OVER WESTERN SAN BERNARDINO
COUNTY. GRADIENTS STILL INCREASING THOUGH AND WILL KEEP THE WIND
ADVISORY GOING THERE. MODELS INDICATING WINDS DECREASING SHARPLY
LATER TONIGHT AS NORTH/NORTHWEST WINDS START TO MOVE IN BEHIND THE
COLD FRONT. LOOKS LIKE WINDS WILL BE SLOW TO SHIFT ACROSS THE
SOUTHERN PART OF THE FORECAST AREA AND MAY NOT BECOME NORTHERLY
UNTIL MONDAY NIGHT. THIS INDICATES THE FRONT IS NOT THAT STRONG AND
COOLING WILL NOT BE THAT DRAMATIC ACROSS THE SOUTHERN ZONES. STILL
LOOKING FOR BELOW NORMAL TEMPERATUERS HOWEVER ON MONDAY. FAIRLY
LIGHT WINDS AND DRY CONDITIONS TUESDAY AND WEDNESDAY WITH
TEMPERATURES WARMING BACK UP TO AT OR SLIGHTLY ABOVE NORMAL BY
WEDNESDAY.
&&

.LONG TERM...A BROAD RIDGE OF HIGH PRESSURE IS FORECAST OVER THE
EASTERN PACIFIC AND EXTREME WESTERN CONUS DURING THE EXTENDED AND
WILL KEEP SYSTEMS WELL NORTH OF THE AREA. THIS WILL RESULT IN DRY
CONDITIONS OVER THE AREA WITH TEMPERATURES WARMING BACK ABOVE
CLIMATOLOGICAL NORMS. ONLY REAL CHANGES TO THE GRIDS WERE TO WARM
TEMPS A COUPLE OF DEGREES AND LOWER DEWPOINTS/RELATIVE HUMIDITY TO
ACCOUNT FOR RIDGING EXTENDING FURTHER EAST INTO THE SOUTHWEST. &&

.AVIATION...FOR MCCARRAN...SCATTERED CU AND GUSTY SOUTHWEST WINDS TO
CONTINUE INTO THE EARLY EVENING. SUSTAINED WIND SPEEDS WILL RANGE
FROM 15-20 KTS WITH GUSTS UP TO 30 KTS POSSIBLE. CLEAR SKIES AND
LIGHTER WINDS ARE EXPECTED MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A DECREASING THREAT FOR THUNDERSTORMS ANYWHERE
OVER THE AREA. HOWEVER...AN ISOLATED STORM IS STILL POSSIBLE IN
EASTERN MOHAVE COUNTY AND EXTREME NORTHERN LINCOLN COUNTY THROUGH
THE REST OF THE AFTERNOON. OTHERWISE...DRY WITH BREEZY TO WINDY
CONDITIONS INTO THE EVENING. WIND GUSTS FROM 30 TO OVER 40 KTS ARE
POSSIBLE. STRONG RIDGETOP AND EAST SLOPE WINDS ALONG THE SOUTHERN
SIERRA TO PRODUCE SOME MODERATE TO SEVERE TURBULENCE IN THE OWENS
VALLEY.
&&

.FIRE WEATHER...
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ460>462.
     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ226>228.
     WIND ADVISORY UNTIL 8 PM PDT FOR CAZ519>523.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 31, 4:23 AM PST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 AM PDT SUN AUG 31 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
523 AM PDT SUN AUG 31 2008 /523 AM MST SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
ARE EXPECTED ACROSS MAINLY MOHAVE COUNTY ARIZONA TODAY. HOWEVER
DRIER AIR MOVING IN TO THE REGION WILL DECREASE THE POSSIBILITY OF
THUNDERSTORMS DURING THE DAY. THE DRIER AIR WILL BE AHEAD OF A
COLD FRONT WHICH IS EXPECTED THROUGH THE AREA TONIGHT OR EARLY
MONDAY. WINDS AHEAD OF THIS SYSTEM WILL INCREASE OVER THE WESTERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING...RESULTING IN POSSIBLE
FIRE WEATHER CONCERNS AND ALSO WIND ADVISORIES...GUSTS TO OVER 40
MPH POSSIBLE. PLEASE SEE THE LATEST STATEMENTS. THE WINDS WILL
DECREASE BY MID EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DUE TO THE COLD FRONT MOVING THROUGH THE AREA...DRIER AND STABLE
AIR WILL BE OVER THE DISTRICT THROUGH THE WEEK. THIS WILL END THE
THUNDERSTORM POTENTIAL AND BRING GENERALLY CLEAR SKIES TO THE
AREA. DAYTIME TEMPERATURES WILL BE BELOW NORMAL INITIALLY AND
THEN WARM TO NEAR NORMAL BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Owens Valley

When
August 31, 6:48 PM PST to 7:15 PM PST
Where
Owens Valley forecast zone
Measured
48 kt (55 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement

Strong winds blew over a pickup truck and trailer on Highway 395 about three miles north of Cartago. One person in the pickup suffered minor injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127737.